Skin changes caused by a medicine

Skin changes are a common side effect of many prescription and nonprescription medicines. Skin changes caused by medicines can take many forms and can mimic other skin conditions. There is usually no correlation between a person's age and the development of a skin reaction. Medicines may be taken for many years before a skin change occurs.

Common skin changes caused by medicines include:

  • Rash. The most frequently seen skin change is a rash. Rash can be mild skin reaction or can be severe, life-threatening, and affect the entire body (anaphylaxis). Any medicine can cause a rash. Some of the more common medicines that cause rashes are:
    • Aspirin.
    • Antibiotics, such as penicillin, cephalosporins, sulfonamides, or vancomycin.
    • Barbiturates, such as amobarbital or pentobarbital.
  • Increase in pigmentation (hyperpigmentation). Medicines that may cause hyperpigmentation include:
    • Antiarrhythmia medicines, such as amiodarone.
    • Antimalarials.
    • Antibiotics, such as minocycline.
    • Antivirals, such as zidovudine.
    • Antiseizure medicines, such as hydantoin.
    • Chemotherapy medicines, such as bleomycin.
  • Darkening of the skin on the cheeks and center of the face (melasma), which can be caused by birth control pills.
  • Bluish gray discoloration of the skin, which may occur with the use of amiodarone.

Medicines also can cause skin reactions when the skin is exposed to sunlight. These reactions may include just the skin that was exposed to the sun (phototoxic reactions) or can spread to include other areas (photoallergic reactions).

If you think that your skin changes may be caused by a medicine:

  • Call the doctor who prescribed the medicine to find out if you should stop taking the medicine or take a different one. An appointment may not be necessary.
  • If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.